Aug 27, 2019 04:51PM - edited Aug 27, 2019 04:58PM by Olma61
Hi, I was Stage IV de novo so I *HAD* to have chemo & herceptin/perjeta. I was dreading chemo, too, but it turned out to be not that bad for me. I had Taxol, along with the H&P.
You would probably get Taxotere, maybe Taxol or Abraxane. They're all in the same family of drugs with similar effects. They do not cause the awful nausea and are much easier to take than the older forms of chemo. Worst case, you can develop neuropathy from them (not everyone does) and Taxotere carries a risk of permanent hair loss, although that also does not happen to everyone. These drugs can also damage your fingernails, but that is not permanent either.
You can stave off the side effects by using frozen slippers and gloves, and fight the hair loss with cold capping. There's plenty of info about how to do that here on BCO.
Herceptin and Perjeta are practically side effect free for most people. You may get some diarrhea, a runny nose...that's about it for me. Very minor, especially considering the great job they do. They do carry a risk of heart damage, though - you will have your heart function tested before you start the drugs. Definitely talk to your doctor about that.
While on Taxol, I used the frozen slippers and dipped my hands in ice. I have zero neuropathy. I was active with work and exercise during chemo. No nausea, just a little constipation sometimes and at the end, two of my fingernails and one of my toenails got infected. I went on antibiotics and they eventually healed up. All my nails look normal now. I lost my hair, it has grown back. I do everything I did before I was diagnosed. Also, you may not have to be on Taxol as long as I was. I did 24 weeks of Taxol (once per week).
I think some doctors may still do a combo of chemo drugs with the Herceptin, I think it is AC&T or Carboplatin with Taxol or Taxotere. I cannot speak for those.
If you read about side effects, remember, everyone does not get ALL the side effects. Hair loss is a given, though. Everyone loses at least some hair.